Heavy Rain, Cecil
- When
- May 26, 1:00 AM EST to 8:00 AM EST
- Where
- Cecil County, Countywide
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.562, -75.948 (the zone’s center; the record gives no point)
Heavy rain fell during the first half of the day on Memorial Day (the 26th) across the Eastern Shore and caused low lying area and poor drainage flooding. m.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Heavy rain fell during the first half of the day on Memorial Day (the 26th) across the Eastern Shore and caused low lying area and poor drainage flooding. Doppler Radar storm total estimates ranged between 1.5 and 3.0 inches, most of which fell between 2 a.m. and 8 a.m. EDT. Storm totals included 2.34 inches in Stevensville (Queen Anne's County) and 1.51 inches at the Baltimore-Washington International Airport. The heavy rain was caused by a low pressure system which formed over a stalled front in the southeastern United States the morning of the 25th and moved slowly northeast. It reached Norfolk, Virginia around 8 a.m. EDT on the 26th, just east of Atlantic City at 2 p.m. EDT on the 26th and about 200 miles east of Atlantic City at 8 p.m. EDT on the 26th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 25, 3:13 PM EST, 9 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 413 PM EDT SUN MAY 25 2003 MODELS PROG AN UPPER JET AND ASSOCIATED IMPULSE THAT REFLECTS DOWN TO THE SFC AS A FAIRLY WEAK SFC LOW ON TAP FOR US OVERNIGHT. THE UPPER JET COULD BE SEEN THIS AM ON WATER VAPOR IMAGERY MOVING INTO WRN TN...AS PROGGED BY ETA AND GFS. BOTH MODELS BRING SOME DECENT LIFT WITH THE RT ENTRANCE REGION OF THE JET OVERNIGHT...SOME DIFLUENCE ALOFT AT H5 WITH THE MID LVL VORTEX TO THE NW AND RIDGE AXIS WELL EAST...A SRLY H8 FLOW AROUND 20 OR 25 KT WITH DWPTS APCHG 10 DEG C...PWATER VALUES AROUND 1.5 INCHES...K INDICES AROUND OR A BIT ABOVE 30 AND AN E TO SERLY SFC FLOW. WITH ALL THAT...PUT IN THE MENTION OF THE PSBLTY OF SOME HEAVY RAIN TONIGHT...AND ADJACENT TO LWX/S FLOOD WATCH WE PUT UP AN URBAN AND SMALL STREAM FLOOD WATCH. IF CONVECTION DEVELOPED WE COULD APPROACH 3 HR FFG VALUES OVER SOME OF THE ZONES SCATTERED THROUGHOUT WATCH AREA. LOOKING AT BUFKIT... WE HAVE EQUIV POTENT TEMP DECREASING WITH HEIGHT FOR A PERIOD OF TIME OVERNIGHT IN A LAYER ABT 8K FT THICK UP TO JUST ABOVE 10K FT COINCIDING WITH GOOD FORCING. NOT MENTIONING THUNDER BASED ON THIS...BUT THE WATCH IS JUST IN CASE SOME LOW TOP CONVECTION DEVELOPS. IMPULSE LIFTS OUT TOMORROW...THEN THERE IS AN ATTEMPT AT SOME DRYING IN THE MODELS THROUGH TUE WITH THE NEXT IMPULSE AROUND THE VORTEX PROGGED TO OUR S. STILL...THE VORTEX JUST KEEPS ON SPINNING TO OUR W UNTIL IT KICKS OUT MORE ENERGY FOR WED. GFS AND MRF PAST THAT JUSTIFY NOT CHANGING THE UNSETTLED EXTENDED FORECAST...AND SUGGEST ANOTHER CHANCE OF SHOWER ACTIVITY ON SUN. STAYED ON THE LOW SIDE OF GUIDANCE THROUGH THE EARLY PORTIONS OF THE FCST...THEN DIDNT CHANGE ONGOING TEMP FCST MUCH. FCSTID = 45 MPO 51 56 49 63 / 90 80 20 20 ABE 52 60 51 65 / 90 80 20 20 RDG 52 60 51 65 / 90 80 20 20 PHL 55 61 55 67 / 100 80 20 20 12N 52 58 49 65 / 90 80 20 20 SMQ 53 60 52 66 / 100 80 20 20 TTN 53 61 52 67 / 100 80 20 20 MIV 55 62 54 66 / 100 80 20 20 ACY 53 59 52 59 / 100 80 20 20 ILG 55 61 54 67 / 100 80 20 20 DOV 55 64 54 66 / 100 80 20 20 GED 55 66 54 66 / 100 80 20 20 ESN 55 66 54 66 / 100 80 20 20 .PHI... .DE...URBAN AND SMALL STREAM FLOOD WATCH FROM MIDNIGHT UNTIL 800 AM EDT MONDAY FOR ZONE DEZ001. .MD...URBAN AND SMALL STREAM FLOOD WATCH FROM MIDNIGHT UNTIL 800 AM EDT MONDAY FOR ZONES MDZ008-012. .NJ...URBAN AND SMALL STREAM FLOOD WATCH FROM MIDNIGHT UNTIL 800 AM EDT MONDAY FOR ZONES NJZ015>019. .PA...URBAN AND SMALL STREAM FLOOD WATCH FROM MIDNIGHT UNTIL 800 AM EDT MONDAY FOR ZONES PAZ067>071. .MARINE...SCA FOR SEAS ALONG COAST...ANZ450>455. NYY
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-251200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 530 AM EDT SUN MAY 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE NEW JERSEY AND DELAWARE COASTS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. AMC
The national radar mosaic for the moment the first event began.
3 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357439, 5357440, 5357441.